Alert archive / California / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 23, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Jul 29, 2003, 3:18 PM PDT for Tuolumne County, California. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2003, 3:18 PM PDT (22:18 UTC)
- Expired
- Jul 29, 2003, 4:15 PM PDT
- In force
- 57 min
- Issued by
- NWS Sacramento, CA
- Area
- Counties, with a storm outline in the text
County Tuolumne County, CA
The radar
The Sacramento radar (KDAX), 164 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.3 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -318 J/kg
- Mixed-layer LCL
- 2676 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
827 WUUS56 KSTO 292218 SVRSTO CAC109-292315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 318 PM PDT TUE JUL 29 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL TUOLUMNE COUNTY IN CALIFORNIA * VALID UNTIL 415 PM PDT * AT 315 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTH CENTRAL TUOLUMNE COUNTY...OR ABOUT 27 MILES EAST OF CALAVERAS BIG TREES STATE PARK...MOVING WEST AT 10 MPH. * SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE...RURAL AREAS SOUTH OF HIGHWAY 108...INCLUDING DODGE RIDGE AND PORTIONS OF THE EMIGRANT WILDERNESS AREA. * THE PRIMARY THREAT FROM THIS STORM WILL BE STRONG GUSTY WINDS AND POSSIBLY LARGE HAIL. LAT...LON 3834 11993 3810 11991 3819 11964 3835 11972
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 9:55 AM PDT, 5 hours 23 minutes earlier.
Area forecast discussion, Jul 29, 9:55 AM PDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 955 AM PDT TUE JUL 29 2003 STRONG HIGH PRESSURE CURRENTLY OVER NORTHERN CA WILL KEEP TEMPERATURES WELL ABOVE NORMAL FOR MOST AREAS TODAY. 850 TEMPS FROM MORNING UPPER AIR AND ARB SOUNDINGS SHOWED 5000 FEET TEMPS UP 1 TO 5 DEGREES F HIGHER THEN 24 HOURS AGO. WEAK ENERGY MOVING UNDER THE UPPER HIGH FROM EAST TO WEST IS EXPECTED TO MOVE INTO THE BAY AREA THIS AFTERNOON. THIS MAY BE A FACTOR FOR THE LATE AFTERNOON HIGHS FOR THE DELTA AND ADJACENT COASTAL VALLEYS. MARINE LAYER HAS RISEN TO 1700 FEET AT FORT ORD AND ONSHORE GRADIENT IS NOW AROUND 2.5 MB BETWEEN SFO AND SAC WITH WEAK UP VALLEY GRADIENT. WILL MONITOR SITUATION FOR POSSIBLE UPDATES. MOISTURE INCREASES TONIGHT AT THE MID AND UPPER LEVELS ALONG THE COASTAL RANGE LATE TONIGHT. HOWEVER THE NORTHERN VALLEY AND NORTHERN FOOTHILLS ARE NOT LIKELY TO SEE THUNDERSTORMS TONIGHT BASED ON FORECAST SOUNDINGS. THEREFORE HAVE REMOVED POPS NORTH OF SACRAMENTO AND OVER THE NORTHERN FOOTHILLS FOR THE TONIGHT PERIOD. LAM .STO...NONE.
Hazardous weather outlook, Jul 29, 7:00 AM PDT, 8 hours 18 minutes before
CAZ013>019-063-064-066>069-301400- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM PDT TUE JUL 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY A CHANCE OF THUNDERSTORMS ARE FORECAST FOR THIS AFTERNOON AND EVENING IN THE SIERRA...WITH A SLIGHT CHANCE OF THUNDERSTORMS FOR THE NORTHERN SAN JOAQUIN VALLEY AND DELTA INTO THE MOTHERLODE BY THIS AFTERNOON. ISOLATED THUNDERSTORMS WILL MOVE THROUGH MUCH OF THE REGION THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE SCATTERED THUNDERSTORMS ARE FORECAST IN THE MOUNTAINS THROUGH FRIDAY WITH ISOLATED THUNDERSTORMS POSSIBLE IN THE VALLEY. A DRYING TREND IS EXPECTED FOR THIS WEEKEND IN THE VALLEY...AND ONLY ISOLATED THUNDERSTORMS FORECAST FOR THE MOUNTAINS. BY MONDAY THE STORMS WILL BE OUT OF THE SIERRA WITH ISOLATED THUNDERSTORMS FORECAST FOR THE SOUTHERN CASCADES. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO RCH
In the hours before
Special weather statement, Jul 29, 2:04 PM PDT, 1 hour 14 minutes before
CAZ017-019-301330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 200 PM TUE JUL 29 2003 ...RECORD TIED FOR NUMBER OF DAYS AT OR ABOVE 100 DEGREES IN A MONTH... WHEN THE TEMPERATURE HIT 100 DEGREES TODAY AT 1:50 PM PDT...THE RECORD FOR DAYS AT OR ABOVE 100 DEGREES IN ONE MONTH WAS TIED IN SACRAMENTO. WE HAVE HAD 17 DAYS AT OR ABOVE 100 DEGREES SO FAR THIS MONTH. WE HAD 7 CONSECUTIVE DAYS OVER 100 DEGREES FROM JULY 16 THROUGH JULY 22. THE AVERAGE HIGH THIS MONTH SO FAR IS 98.2...AND THE AVERAGE TEMPERATURE SO FAR THIS MONTH IS 81.5. THE NORMAL AVERAGE TEMPERATURE FOR JULY IS 76.9 DEGREES. THE AVERAGE NUMBER OF DAYS WITH TEMPERATURES AT OR ABOVE 100 DEGREES FOR JULY IS 7 DAYS. THE DOWNTOWN SACRAMENTO RECORD OF 17 DAYS AT OR ABOVE 100 DEGREES WAS PREVIOUSLY SET IN JULY 1988...WHICH IS THE HOTTEST MONTH ON RECORD. THE AVERAGE HIGH TEMPERATURE THAT MONTH WAS 99.6...AND THE AVERAGE TEMPERATURE THAT MONTH WAS 81.6 DEGREES...WHICH LOOKS TO BE TIED THIS YEAR. NOT ONLY HAVE DAYTIME HIGHS BEEN UNUSUALLY WARM...OVERNIGHT LOWS HAVE BEEN ABOVE AVERAGE AS WELL. THE RECORD FOR WARMEST AVERAGE OVERNIGHT MINIMUM TEMPERATURE IN JULY IS 64.1 DEGREES...AND THE NORMAL IS 60.4. SO FAR THIS MONTH THE AVERAGE OVERNIGHT MINIMUM IS 64.7...POSSIBLY BREAKING THE RECORD. JBS
Nearby
Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.